Kansas, 2015

Hail in Kansas, August 6, 2015

August 6, 2015 · NWS GLD · 1 event in 1 county or zone

Late in the morning a severe thunderstorm moved over Norton county from Nebraska. Ping-pong ball size hail was reported near Almena with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Late in the morning a severe thunderstorm moved over Norton county from Nebraska. Ping-pong ball size hail was reported near Almena with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 8:33 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 6, 8:33 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
833 AM MDT THU AUG 6 2015

.UPDATE...
ISSUED AT 806 AM MDT THU AUG 6 2015

COMPLETED AN UPDATE TO INSERT POPS INTO THE NORTHEAST CORNER OF
THE AREA. THUNDERSTORMS HAVE DEVELOPED NEAR A SURFACE BOUNDARY
WITH THE HELP OF AN INCOMING SHORTWAVE. THESE STORMS ARE ELEVATED
AND HAVE INTENSIFIED DESPITE EVERYTHING SAYING THE CAP WAS STRONG.

SO THE PATTERN OF POPS WAS DONE BASED ON REALITY AND WHAT THE BEST
MESOSCALE/CONVECTIVE ALLOWING MODEL GUIDANCE IS SHOWING. AT THIS
TIME IT LOOKS LIKE THIS ACTIVITY WILL BE DONE BY 18Z. SOME MODEL
OUTPUT IS HINTING AT SOMETHING DEVELOPING IN THE FAR SOUTH LATER
TODAY AND WILL HAVE TO LOOK AT THIS MORE CLOSELY.

A LOT OF LOW LEVEL CLOUD COVER IN ADVANCE OF SURFACE TROUGH AND
FRONT. TEMPERATURES ARE RATHER MILD FOR THIS TIME OF MORNING. WILL
LEAVE ALONE THE MAXES FOR NOW. ALSO INCREASED THE WINDS AHEAD OF
THE ABOVE MENTIONED BOUNDARIES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 322 AM MDT THU AUG 6 2015

AREAS OF FOG HAVE BEEN SLOW IN DEVELOPING THIS MORNING...BUT
SHOULD THE FOG AND LOW CLOUDS THAT ARE DEVELOPING ON THE WESTERN
PERIPHERY OF THE SURFACE HIGH PRESSURE AREA ARE EXPECTED TO
DISSIPATE AS THE SURFACE TROUGH ALONG THE FRONT RANGE MOVES EAST
THIS MORNING.

THE PRIMARY FOCUS IN THE SHORT TERM IS ON THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON THROUGH FRIDAY
EVENING. STORMS ARE EXPECTED TO DEVELOP IN AN AREA OF STRONG
INSTABILITY IN ADVANCE OF A SHORT WAVE TROUGH ALOFT THAT LIFTS OUT
OF THE SOUTHWEST UNITED STATES AND MOVES EASTWARD INTO NEBRASKA
FRIDAY EVENING. STORMS WILL DEVELOP IN THE VICINITY OF AND TRACK
EASTWARD ALONG A WARM FRONTAL BOUNDARY POSITIONED ACROSS SOUTHERN
NEBRASKA AS A SURFACE LOW MOVES ACROSS NORTHERN KANSAS ON
SATURDAY. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ACROSS THE
NORTHERN SECTIONS OF THE FORECAST AREA ON SATURDAY IN THE WAKE OF
THE SURFACE LOW AND THUNDERSTORMS WITH HIGH PRESSURE REMAINING
DOMINANT FEATURE ACROSS THE SOUTHERN PLAINS.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 213 AM MDT THU AUG 6 2015

THE LONG TERM FORECAST PERIOD WILL ONCE AGAIN BE DOMINATED BY AN
UPPER LEVEL RIDGE THAT SETS UP OVER THE SOUTH CENTRAL PORTION OF THE
CONUS STARTING SUNDAY.  THE RIDGE WILL RETROGRADE WESTWARD AND
BECOME A HIGH AMPLITUDE MERIDIONAL PATTERN MONDAY AND WILL LAST FOR
THE REST OF THE FORECAST PERIOD.  MOST OF THE JET STREAM ACTIVITY
AND VORTICITY AREAS WILL REMAIN WELL OUTSIDE OF THE HIGH PLAINS
REGION.

AT THE SURFACE...ECMWF AND GFS MODELS INDICATE A STATIONARY FRONTAL
BOUNDARY IN PLACE JUST TO THE SOUTH OF THE TRI STATE AREA ON SUNDAY.
BECAUSE OF THE SURFACE BOUNDARY WILL BE IN THE VICINITY OF THE
ENTIRE FORECAST AREA...THERE WILL BE SOME CHANCES FOR RAIN SHOWERS
AND THUNDERSTORMS SUNDAY AND MONDAY.  AS OF RIGHT NOW THOUGH...IT
WOULD NOT BE SURPRISING IF MOST OF THE STORM ACTIVITY REMAINED TO
THE SOUTH ALONG THE BEST AREAS OF SURFACE WIND CONVERGENCE. IF THE
BOUNDARY REMAINS TO THE SOUTH...HIGH TEMPERATURES WILL BE SOMEWHAT
COOLER THAN AVERAGE IN THE MID TO UPPER 80S WITH NORTH TO
NORTHEASTERLY WINDS.  IF THE BOUNDARY ENDS UP SHIFTING
NORTHWARD...SOUTHERLY WINDS WILL BRING MOIST DEW POINTS IN THE UPPER
50S TO MIDDLE 60S AND BETTER STORM CHANCES.  REGARDLESS OF THE
FRONTAL POSITION...ECMWF AND GFS MODEL SOUNDINGS SHOW PLENTY OF
MOISTURE AVAILABLE THROUGHOUT THE PROFILE WITH PRECIPITABLE WATER
VALUES BETWEEN 1 AND 1.5 INCHES...WHICH IS BETWEEN THE 75TH AND 99TH
PERCENTILE FOR AUGUST.  WITH CAPE PRESENT IN THE PROFILES BETWEEN
1000 AND 2000 J/KG AND A LACK OF GOOD BULK SHEAR VALUES...EXPECTING
ANY POSSIBILITY OF THUNDERSTORMS TO BE MARGINALLY STRONG TO SEVERE
WITH THE MAIN POTENTIAL BEING HEAVY RAINFALL FOR SUNDAY AND MONDAY.

ONCE THE RIDGE ALOFT AMPLIFIES FOR TUESDAY AND WEDNESDAY...THE UPPER
LEVEL HIGH WILL BE VERY NEARLY POSITIONED RIGHT OVER NORTHWEST
KANSAS.   AS A RESULT...NOT EXPECTING MUCH FOR PRECIPITATION OR
CLOUD COVER.  CONSENSUS FORECAST WAS INDICATING SOME CHANCES FOR
PRECIPITATION...BUT DECIDED TO REMOVE PRECIPITATION CHANCES DUE TO
THE SYNOPTIC SET UP. TEMPERATURES WILL WARM BACK TO NEAR NORMAL IN
THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 518 AM MDT THU AUG 6 2015

IFR CONDITIONS AT GLD WILL TRANSITION TO MVFR BETWEEN 14Z-16Z AS
LOW CLOUDS AND FOG BURN OFF AND WINDS TURN MORE SOUTHWESTERLY AS A
SURFACE TROUGHS MOVES EAST INTO THE REGION. VFR CONDITIONS ARE
EXPECTED AFTER 16Z AND WILL PREVAIL THROUGH THE REMAINDER OF THE
TAF PERIOD.

CONDITIONS WILL BE INTERMITTENTLY MVFR AND IFR AT MCK BETWEEN
12Z-13Z BEFORE BECOMING CONSISTENTLY IFR BETWEEN 13Z-16Z. MVFR
CONDITIONS ARE EXPECTED AFTER 16Z AS CLOUDS BEGIN TO LIFT AND
VISIBILITIES IMPROVE AS WINDS TURN MORE SOUTHWESTERLY WITH THE
APPROACH OF THE SURFACE TROUGH. BY 19Z...VFR CONDITIONS WILL
PREVAIL AND REMAIN THROUGH THE REMAINDER OF THE TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...LOCKHART
LONG TERM...MK
AVIATION...LOCKHART
Hazardous weather outlook, Aug 6, 8:12 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MDT THU AUG 6 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
812 AM MDT THU AUG 6 2015 /912 AM CDT THU AUG 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

FOR THIS MORNING...THERE WILL BE ISOLATED TO SCATTERED
THUNDERSTORMS ALONG AND EAST OF A LINE FROM GOVE TO MINGO TO
TRENTON. IT WILL BE POSSIBLE THAT A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT FROM NORTHEAST COLORADO THROUGH SOUTHWEST
NEBRASKA. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ALONG AND EAST OF
A LINE FROM GOVE TO MINGO TO TRENTON. SPOTTER ACTIVITY MAY NEEDED
ON FRIDAY.

In the hours before

Special weather statement, Aug 6, 8:15 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 AM CDT THU AUG 6 2015

NEZ081-061445-
RED WILLOW NE-
915 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 945 AM CDT...

AT 915 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARTLEY...OR 19 MILES EAST OF MCCOOK...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANOLA AND BARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4008 10019 4010 10055 4035 10041 4035 10020
TIME...MOT...LOC 1415Z 279DEG 25KT 4026 10026

BULLER
Special weather statement, Aug 6, 9:28 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM CDT THU AUG 6 2015

KSZ004-061615-
NORTON KS-
1028 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
1115 AM CDT...

AT 1028 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALMENA...OR 12 MILES NORTHEAST OF NORTON...MOVING
EAST AT 30 MPH.

A LOT OF NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3985 9963 3991 9999 4000 9993 4000 9962
      3986 9963
TIME...MOT...LOC 1528Z 279DEG 24KT 4000 9978

BULLER

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Norton

When
August 6, 9:50 AM CST
Where
Norton County, 6.47 mi N of Almena
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.973, -99.687

Storm report was relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593769.